I advocate against the inappropriate use of antipsychotics in treating people who live with dementia because I have seen first hand the devastating impact these drugs can have.
Sadly, many dementia care partners (including myself) have been forced to turn to medication out of desperation. In order to be be able to make an informed decision, it’s important to know the side effects of the medication in question.
Antipsychotics quetiapine (Seroquel) and risperidone (Risperdal) carry a black box warning because both of them increase the risk of mortality in elderly patients with dementia. Furthermore, recent research shows these medications are largely ineffective in treating behavioural expressions in people who live with dementia.
Geriatricians worldwide recommend against their use, saying they should only be given a last resort after all non-pharmacological strategies have been tried. Unfortunately, too many people who live with dementia are still prescribed these drugs which are in the majority of cases both ineffective as well as harmful.
Here are some of the side effect of quetiapine, which is marketed under the brand name Seroquel:
- orthostatic hypotension
- tardive dyskinesia (two video examples with my mom)
- neuroleptic malignant syndrome
- high blood cholesterol
- high triglycerides levels
- sedation (real-life video of effect on my mom)
- stiff/rigid muscles (see here and here)
- high fever
- loss of balance control
- shuffling walk (see my mom do the “seroquel shuffle” here)
- fast or uneven heartbeats
- tremors (see the effects in my mom here)
- jerky muscle movements
- trouble swallowing
- problems with speech
- restless muscle movements in the eyes, tongue, jaw, neck, arms, or legs
- mask-like appearance of the face (see Mom here)
- blurred vision
- eye pain
- increased thirst and urination
- body aches
- flu symptoms
- white patches or sores in mouth or on lips
- increased appetite
- weight gain
- stomach pain or upset
- dry mouth
- sore throat
- breast swelling or discharge
Giving quetiapine (Seroquel) to people who live with dementia and who may be unable to report the side effects they are experiencing is cruel and in many cases completely unnecessary. Read more about why drugs like quetiapine are still inappropriately prescribed to elderly people who live with dementia.